TODAY'S PAPER
44° Good Morning
44° Good Morning
About 15 percent of women taking psychotropic medication

About 15 percent of women taking psychotropic medication discontinue it due to sexual side effects. Photo Credit: Fotolia / Dmitri Maruta

If you are a woman taking an antidepressant and experience sexual dysfunction, you are not alone. One in six women in the United States take antidepressants, and sexual dysfunction is a common side effect. A paper published in the September issue of Proceedings shares new research on this connection.

“We know that antidepressants really change the balance of neurotransmitters, and that, in itself, impacts sexual function,” says Mayo Clinic psychologist and article co-author Jordan Rullo. “Desire, arousal, orgasms. Those are the three things anti depressants can affect.”

WHAT TO DO

Tell the person who prescribed the medication. A lot of women — and men, too, for that matter — do not tell their prescribing provider if they are experiencing sexual side effects. One study found that 15 percent of women stopped taking their psychotropic medication due to sexual side effects. “The first one to three weeks of taking an antidepressant is when you start feeling those side effects, and you don’t start feeling the benefit until four to six weeks,” Rullo says.

TREATMENT OPTIONS

Treatment options for antidepressant-associated sexual dysfunction include behavioral strategies such as exercise, scheduling sexual activity, vibratory stimulation and psychotherapy.

WHAT IS NORMAL

“I tell my patients that normal is whatever is working for you,” Rullo says. “If you are distressed about your current sexual function, than that’s something we need to address.”

Comments

We're revamping our Comments section. Learn more and share your input.

More news